Hail, De Soto
- When
- March 9, 9:08 AM CST to 9:15 AM CST
- Where
- De Soto County, Olive Branch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.970, -89.820
Multiple reports of quarter size hail in Olive Branch.
A potent storm system in the Plains drove a cold front across the Midsouth that produced severe thunderstorms capable of large hail, damaging winds and tornadoes. Out ahead of the storms non-thunderstorm winds from a strong gradient also produced some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A potent storm system in the Plains drove a cold front across the Midsouth that produced severe thunderstorms capable of large hail, damaging winds and tornadoes. Out ahead of the storms non-thunderstorm winds from a strong gradient also produced some damage. All four states were impacted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 4:17 AM CST, 4 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
417 AM CST Sat Mar 9 2019
.DISCUSSION...
Currently...A warm front bisects the region from east-central
Arkansas to near Corinth, MS. There are areas of fog north of the
front with a few places down to 1/2 mile. Temps range from the
mid 40s along the KY/MO borders to the mid 60s from Clarksdale, MS
to Monroe County. Mid 60s dewpoints are starting o advect into
the southern part of the forecast area. So far convection has been
limited across the area. The upstream upper system is still too
far to the west and the low level jet has not developed yet.
Today and tonight...Things will rapidly change today. Water Vapor
shows potent mid level trough pushing across the Panhandle of
Texas this morning. Elevated convection is firing up across
eastern OK and SE Kansas where the low level jet is quickly
strengthening. As the trough lifts east expect the warm front to
surge northward. Should see elevated convection this morning as
the front lifts north. This morning convection represents an
isolated severe threat with large hail the main concern early due
to steep mid level lapse rates and perhaps some damaging wind by
later this morning with increasing surface based instability.
Recent HRRR runs have showed less morning convection than previous
runs which is concerning. Instability could be higher across the
region by late morning without morning convection to suppress it.
The main concern is the approaching pacific cold front and the
expecting initiation along it this afternoon. The severe weather
threat is still somewhat conditional though confidence has
increased in the last 24 hours. Recent hi-res models are
indicating 750-1250 j/kg SBCAPE this afternoon across the area
with perhaps higher amounts south of I-40 especially if morning
convection is sparse. This should provide enough fuel for robust
updrafts. The mid level trough will lift into the mid Mississippi
Valley this afternoon with a 90 kt mid level jet moving across
southern Missouri and a 65 kt 850 mb low level jet across the Mid-
South. There is obviously plenty of shear with sky high helicity
values. Still concerned about the amount of lift across the region
as the mid level trough/surface low are well removed from the
Mid-South. Mid level omega fields from the GFS indicate quite a
bit of lift across the frontal zone this afternoon while the
latest HRRR runs indicate a fair amount of convergence along the
cold front as well. As a result should see re-development along
the cold front this afternoon. Recent hi-res models confirm this
and the ingredients point to a broken line of convection with
embedded semi-discrete supercells. Large curving hodographs are in
place east of the MS River this afternoon and as a result a few
tornadoes are possible. Best chances will be east of the MS River.
A strong tornado could occur. Along with the tornado threat the
line could produce damaging winds and large hail. The best threat
is between 2 pm, starting around the MS River through 8 pm as the
threat exits Northeast Mississippi.
A wind advisory has been issued for much of the area for gusty
winds from 10 am until 6 pm.
Pacific high pressure will build in for later tonight through
Tuesday. Expect mainly dry conditions with highs in the 50s/60s
and lows in the 40s.
Another potent system will move out of the SW US by the middle of
the week with rain chances increasing Wednesday and continuing
into Thursday. Temps will climb above normal. There is some
discrepancies in the models with the GFS pushing the system
through more quickly and the ECMWF stalling the front longer.
Favored the slower solution. Expect at least a couple inches of
rain. Dry weather returns by Friday.
SJM
&&
.AVIATION...
06Z TAFs
Surface warm front remained just south of MEM, in the southern
portion of the TRACON. KNQA VAD wind profiler showed FL010 winds
veering to the ESE and strengthening over the past hour,
suggesting surface warm front will lift north through MEM shortly,
leading to improvement to IFR.
Short range convection-allowing models showed only a marginal
potential for TS to form along and north of the northward-moving
warm front, until the warm front lifts north of JBR toward 12Z.
Few changes from earlier forecast reasoning, with morning SHRA
and isolated TSRA in the morning, followed by a marginally-forced
convective line, mainly east of MEM during the afternoon.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
Mississippi-Phillips-Poinsett-St. Francis.
MO...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for Dunklin-Pemiscot.
MS...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for Coahoma-DeSoto-Marshall-Panola-Quitman-Tallahatchie-
Tate-Tunica.
TN...Wind Advisory from 10 AM this morning to 6 PM CST this evening
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 725 AM CST Sat Mar 9 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-101530- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 725 AM CST Sat Mar 9 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a enhanced risk of severe weather across most of the Mid-South. Damaging wind is the main threat. Secondary threats include a few tornadoes, large hail, and locally heavy rain. A strong tornado is possible mainly east of the Mississippi River. The severe weather threat starts around noon across East Arkansas and ends across Northeast Mississippi during the early evening. A dense fog advisory is in effect across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee until 10 am this morning. A wind advisory has been issued for most of the Mid-South from 10 am this morning until 6 pm this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is the possibility of heavy rainfall Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. SJM
Special Weather Statement National Weather Service Memphis TN 907 AM CST SAT MAR 9 2019 MSZ001-002-TNZ088>090-091545- Marshall MS-DeSoto MS-Hardeman TN-Fayette TN-Shelby TN- 907 AM CST SAT MAR 9 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CST FOR... Northwestern Marshall County in northwestern Mississippi... Northeastern DeSoto County in northwestern Mississippi... Northwestern Hardeman County in western Tennessee... Southeastern Fayette County in western Tennessee... Southeastern Shelby County in western Tennessee... At 907 AM CST...a strong thunderstorm producing pea size hail or larger was located near Olive Branch, moving northeast at 55 mph. Dangerous cloud to ground lightning is also possible with this thunderstorm. People in northwestern Marshall...northeastern DeSoto...northwestern Hardeman...southeastern Fayette and southeastern Shelby Counties should monitor this storm closely. LAT...LON 3483 8979 3499 8990 3542 8910 3518 8894 TIME...MOT...LOC 1507Z 239DEG 49KT 3495 8976
The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple reports of quarter size hail in Olive Branch.
Brief touchdown 2.5 miles west of Falkner. No damaged reported.
Minor damage to buildings, storage sheds and trees occurred in Walnut. East of town the tornado damaged several wooden power poles. Peak winds estimated at 65 to 70 mph.
Several trees uprooted along Highway 72 between Pankey Road and Hamilton Road.
Most damage occurred in and west of the Goat island Recreational Area. Numerous trees were damaged with several tree trunks snapped. Several residential structures and metal buildings had roof damage. Many homes and recreational vehicles were damaged by falling trees. The tornado crossed Pickwick Lake and caused minor damage to an industrial facility and a residence east of the lake. Peak winds were estimated at 85 to 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812113, 812121, 812114, 812116, 812115.